Hail, Wayne
- When
- July 17, 4:57 PM CST
- Where
- Wayne County, 4 mi ESE of Williamsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.948, -90.483
Isolated strong to severe thunderstorms over the Ozark foothills gradually organized into a small complex of thunderstorms as they moved east into the Mississippi Valley. Sporadic damaging wind gusts and large hail accompanied the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong to severe thunderstorms over the Ozark foothills gradually organized into a small complex of thunderstorms as they moved east into the Mississippi Valley. Sporadic damaging wind gusts and large hail accompanied the strongest storms. The storms occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 1:38 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 238 PM CDT Mon Jul 17 2023 .SHORT TERM...(Tonight through Wednesday night) Issued at 228 PM CDT Mon Jul 17 2023 Challenging forecast ahead with multiple hazards ranging from severe to flash flooding potential during the short term period. There may also be some heat concerns on Wednesday across southwest portions of the cwa. Convective activity this morning diminished rather quickly and clouds have thinned out. Latest mesoanalysis reveals the highest instability west of the Mississippi River across MO/AR. However, sufficient instability is in place across southern IL as well. Shear values of 35-40 kts are present. Convection should develop to our northwest within the next couple of hours and spread southeast into our area. A few of the CAMs indicate an entire line of storms may blow up by early evening and sweep through much of the cwa. There are already a few storms going up by STL along with more activity further southwest along I-44 in MO. Whatever materializes should largely be out of the cwa by 03z. A general lull in activity is expected overnight into Tuesday. Thereafter, a concerning scenario is unfolding for the late Tuesday evening through Wednesday morning period. A disturbance in the west- northwest flow will slide across the lower Ohio Valley during this time. A healthy surge of moisture leads to precipitable water values as high as 2.2". CAMs have been in good agreement with training convection across southern IL into southwest IN or northwest KY. The probability matched mean from the 12z HREF indicates a swath of 3-5", with localized higher readings not out of the whelm of possibility. Much of this will likely fall in a 3-6 hour window as well. WPC has upgraded a portion of the area to a moderate risk for excessive rainfall. We will need to monitor this period closely, as some significant flash flooding potential exists. On Wednesday, the ridge across the southwest U.S. will try to flex northeastward some into our area. However, how warm we get will be somewhat dependent on leftover clouds from the overnight convection Tuesday night. Southeast Missouri has the best shot to experience temperatures exceeding 95 and heat index readings of 105+, which may lead to a Heat Advisory being needed. .LONG TERM...(Thursday through Monday) Issued at 228 PM CDT Mon Jul 17 2023 Shower and thunderstorm chances continue Thursday into at least the first part of Friday as disturbances within the west-northwest flow swing through. A cold front is expected to make passage late Thursday into early Friday. Behind the boundary, less humid air will flow into the region for next weekend. This should lead to drier conditions as well, but there is at least a hint that another piece of energy will dive down into the trough in place leading to some rain potential again by next Sunday. For now will keep with the NBM silent PoPs though. Temperatures will actually be slightly below normal next weekend with highs in the mid to upper 80s and lows falling into the low to mid 60s. Dewpoints only in the upper 50s to lower 60s will lead to heat index readings remaining below 90. && .AVIATION... Issued at 1226 PM CDT Mon Jul 17 2023 Challenging forecast regarding convective evolution this afternoon, but should see some development by later afternoon that lingers into the evening. Confidence isn't high in areal coverage and timing at any one terminal though so maintained VCTS mention for now. Activity should decrease and leave behind a mainly dry overnight into Tuesday morning. Conditions should be primarily VFR throughout the period, except possible brief reductions within any convection. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...SP AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 312 PM CDT Mon Jul 17 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 PM CDT Mon Jul 17 2023 /412 PM EDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected late this afternoon and evening. A few storms may become severe. Damaging winds and large hail will be the main concerns. Heavy rainfall and localized flooding may occur with stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off chances of thunderstorms will continue through Friday evening. Some strong to severe storms will be possible Tuesday afternoon through Wednesday evening, with damaging winds and hail being the primary concern. A potentially significant flash flooding threat may develop Tuesday night across parts of southern Illinois, southwest Indiana, and northwest Kentucky. Heat index readings will approach 105 degrees Wednesday afternoon, especially in southeast Missouri, far west Kentucky and southwest Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of the region through this evening.
Preliminary Local Storm Report
National Weather Service Paducah KY
156 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM Hail 1 NNE Piedmont 37.16N 90.69W
07/17/2023 E1.50 inch Wayne MO Broadcast Media
Time estimated.
&&
DWSpecial Weather Statement
National Weather Service Paducah KY
524 PM CDT Mon Jul 17 2023
MOZ109-172315-
Butler MO-
524 PM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Butler
County through 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Poplar Bluff around 530 PM CDT.
Other locations in the path of this storm include Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3683 9051 3693 9031 3692 9030 3679 9020
3677 9020 3677 9019 3672 9015 3661 9046
TIME...MOT...LOC 2224Z 329DEG 8KT 3682 9035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHAWKEYThe Paducah radar (KPAH), 153 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple tree limbs were down. A trained spotter estimated peak winds gusted from 65 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105086, 1105087, 1105092, 1105085.